Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at May 21, 2020, 6:14 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2020, 6:14 PM MDT (00:14 UTC)
- Expired
- May 21, 2020, 8:22 PM MDT
- In force
- 2 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hamilton County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 138 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 8.0
The text
As transmitted.
101
WGUS53 KDDC 220014
FFWDDC
KSC075-093-220515-
/O.NEW.KDDC.FF.W.0001.200522T0014Z-200522T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
714 PM CDT Thu May 21 2020
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Eastern Hamilton County in southwestern Kansas...
Southwestern Kearny County in southwestern Kansas...
* Until 1215 AM CDT/1115 PM MDT/.
* At 713 PM CDT/613 PM MDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Up to two inches of
rain have already fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Kendall.
Additional rainfall amounts of 1 inch is possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3814 10138 3775 10136 3780 10173 3817 10172
FLASH FLOOD...RADAR INDICATED
$$
SUGDEN1 follow-up statement
621 WGUS73 KDDC 220222 FFSDDC Flash Flood Statement National Weather Service Dodge City KS 922 PM CDT Thu May 21 2020 KSC075-093-220231- /O.CAN.KDDC.FF.W.0001.000000T0000Z-200522T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hamilton KS-Kearny KS- 922 PM CDT Thu May 21 2020 ...THE FLASH FLOOD WARNING FOR EASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3814 10138 3775 10136 3780 10173 3817 10172 $$ SUGDEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 21, 4:55 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 21, 4:55 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 555 PM CDT Thu May 21 2020 ...updated aviation... .SHORT TERM...(This evening through Friday) Issued at 226 PM CDT Thu May 21 2020 MSAS showing weak surface low pressure centered over the western Oklahoma panhandle with attendant cold front from wet of Syracuse into southwest Nebraska this afternoon. Also a dryline and warmfront extended south from near LBL into the Texas Panhandle. Ahead and east of these features has been a stubborn field of stratus clouds that has created a large temperatures difference from the upper 60s to low 70s under the cloud cover and contrasted by low 80s over the Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these convective elements at 21 UTC along the cold front along the highway 25 corridor with organized elements reaching the highway 83 corridor by around 10 pm. In addition to a hail and 60-70 mph wind threat, a sizable area of 1 to 2 inch rain is likely with more localized areas of 3 and 4 inches just as likely. Increased Pops over the area as widespread trailing stratiform precipitation is likely beyond midnight even as the overall severe risk should be decreasing. Uncertainty with respect to and additional marginally elevated severe pulse hail storms in the southeast will revolve around mid level wave that will be moving into the area during the overnight hours. Lows are forecast from the mid 50s west to more mild summerlike 60s across south central Kansas. .LONG TERM...(Friday night through Thursday) Issued at 226 PM CDT Thu May 21 2020 Potential exists for thunderstorms to be ongoing early Friday morning across the eastern and especially south central Kansas counties as models show a mid level trough/weak pvu anomaly moving though the area with still conditionally unstable air. This should clear out though with sky becoming sunny area wide by afternoon resulting in temperatures warming into the 80s all the way to Hays. It will likely remain inactive later in the day Friday with respect to convection, however the 850 wind field transitions from weak easterly flow Friday to veering and increasing winds though Saturday, with stronger south winds, and better moisture transport ahead of a dryline for Saturday late afternoon and Saturday evening. As a result , convection is possible Saturday across the eastern counties. The southwest winds will make temperatures much warmer on Saturday, before a cold front tempers highs and focuses severe weather chances once again along a southward propagating cold front through Sunday night. This will setup Monday to likely be cooler and cloudy and perhaps showery with diurnal thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 555 PM CDT Thu May 21 2020 The main concern for the TAF forecast is +TSRA for the terminals this evening. All modes of severe threats will be possible with this activity... landspouts, large hail, and severe outflow winds of 50+kt. Mid to late evening is the most likely time of impacts to the terminals. This activity will eventually evolve into a line and move out of the terminal space by 06Z. Tranquil weather is expected thereafter. With continued moisture advection, MVFR cigs may be possible once again by 12Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 81 59 91 / 60 20 0 0 GCK 53 81 56 91 / 80 10 0 0 EHA 54 84 56 91 / 40 10 0 0 LBL 54 83 58 93 / 50 20 0 0 HYS 57 80 56 88 / 80 20 10 10 P28 61 81 61 90 / 70 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Sugden
Hazardous weather outlook, May 21, 2:45 AM MDT, 15 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 345 AM CDT Thu May 21 2020 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms late today and early tonight. The main hazards will be hail 2 inches and larger, strong damaging winds greater up to 70 mph and periods of heavy rainfall. An isolated tornado can not be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be a chance for strong to severe thunderstorms Sunday night. Large hail and periods of heavy rainfall currently appear to be the main hazards from these storms. Days 2-7 Hazards ---------------- * Friday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm, especially south of a Garden City to Dodge City line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, May 21, 5:43 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 6 S SYRACUSE 37.90N 101.76W
05/21/2020 E1.00 INCH HAMILTON KS PUBLIC
&&Local storm report, May 21, 5:44 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 8 SSW KENDALL 37.83N 101.60W
05/21/2020 E1.50 INCH HAMILTON KS TRAINED SPOTTER
&&Local storm report, May 21, 5:55 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL KENDALL 37.94N 101.54W
05/21/2020 E2.75 INCH HAMILTON KS STORM CHASER
&&
MRLocal storm report, May 21, 5:56 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL LAKIN 37.94N 101.26W
05/21/2020 E1.00 INCH KEARNY KS TRAINED SPOTTER
&&Local storm report, May 21, 5:59 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL LAKIN 37.94N 101.26W
05/21/2020 E1.50 INCH KEARNY KS PUBLIC
&&
MRLocal storm report, May 21, 6:13 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 10 WNW KISMET 37.27N 100.86W
05/21/2020 E1.00 INCH SEWARD KS NWS EMPLOYEE
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:02 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 43 min |
| May 21, 6:07 PM MDT | Tornado Warning | DDC | Kearny | 38 min |
| May 21, 6:12 PM MDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 48 min |
| May 21, 6:28 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 47 min |
| May 21, 6:33 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 42 min |
| May 21, 6:37 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 38 min |
| May 21, 6:43 PM MDT | Special Weather Statement | DDC | Scott | 32 min |
| May 21, 6:59 PM MDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 34 min |
| May 21, 7:08 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 52 min |
| May 21, 7:10 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 50 min |
| May 21, 7:17 PM MDT | Special Weather Statement | DDC | Lane | 28 min |
| May 21, 7:17 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 43 min |
| May 21, 7:32 PM MDT | Tornado Warning | DDC | Finney, Kearny | 20 min |
| May 21, 7:35 PM MDT | Severe Thunderstorm Warning | DDC | Trego | 55 min |
| May 21, 7:44 PM MDT | Special Weather Statement | DDC | Finney, Lane | 46 min |
| May 21, 7:53 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 52 min |
| May 21, 7:54 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 51 min |
| May 21, 8:02 PM MDT | Tornado Warning | DDC | Haskell | 28 min |
| May 21, 8:23 PM MDT | Special Weather Statement | DDC | Ellis, Ness | 52 min |
| May 21, 8:26 PM MDT | Special Weather Statement | DDC | Finney | 49 min |
| May 21, 8:36 PM MDT | Special Weather Statement | DDC | Gray | 39 min |
| May 21, 8:40 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Gray, Haskell, Meade, Seward, Stevens | 50 min |
| May 21, 8:48 PM MDT | Tornado Warning | DDC | Gray, Haskell | 13 min |
| May 21, 8:51 PM MDT | Special Weather Statement | DDC | Hodgeman | 39 min |
| May 21, 8:56 PM MDT | Special Weather Statement | DDC | Rush | 49 min |
| May 21, 9:16 PM MDT | Special Weather Statement | DDC | Gray | 29 min |
| May 21, 9:27 PM MDT | Severe Thunderstorm Warning | DDC | Haskell, Seward, Stevens | 48 min |
| May 21, 9:31 PM MDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 32 min |
| May 21, 9:43 PM MDT | Special Weather Statement | DDC | Hodgeman | 47 min |
| May 21, 10:13 PM MDT | Special Weather Statement | DDC | Meade, Seward | 47 min |
| May 22, 1:41 PM MDT | Red Flag Warning | DDC | Hamilton, Morton, Stanton | 30 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.